Indiana, 2016

Flash Flooding in Indiana, August 13, 2016

August 13, 2016 · NWS IND · 2 events in 2 counties and zones

Bands of showers and thunderstorms, oriented from southwest to northeast, affected portions of central Indiana during the late morning through mid-afternoon of August 13th. Heavy downpours produced a couple flash flooding reports during the early to mid-afternoon timeframe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
$2,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Bands of showers and thunderstorms, oriented from southwest to northeast, affected portions of central Indiana during the late morning through mid-afternoon of August 13th. Heavy downpours produced a couple flash flooding reports during the early to mid-afternoon timeframe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 13, 12:11 PM EST, 9 minutes earlier.

Area forecast discussion, Aug 13, 12:11 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
111 PM EDT SAT AUG 13 2016

.UPDATE...The SYNOPSIS...NEAR TERM...SHORT TERM and HYDROLOGY
sections have been updated below.

&&

.SYNOPSIS...
Issued at 111 PM EDT Sat Aug 13 2016

A cold front will drop southeast across central Indiana through
tonight and then stall across southern Indiana. The front and
numerous upper waves will interact with a tropical airmass and
result in widespread showers and thunderstorms this weekend and next
week. Rain may be heavy at times with flooding possible by this
afternoon, especially near and south of a Muncie to Indianapolis to
Terre Haute line.

Temperatures will be normal to slightly below normal through the
period.

&&

.NEAR TERM.../Rest of the afternoon and tonight/
Issued at 111 PM EDT Sat Aug 13 2016

Heavy rain and flooding are the main concerns with the near term and
beyond.

A cold front will be dropping southeast across central Indiana
tonight. The front should be over southern Indiana by 12z Sunday.
The front, impulses ejected northeast from the Louisiana low on the
backside of the southeastern ridge and an approaching upper Midwest
trough will all interact with a tropical and sufficiently unstable
airmass to produce widespread thunderstorms, especially along and
south of a Terre Haute to Indianapolis to Muncie line. This area
will also be within a right entrance region of a 110 knot upper jet
over Ontario and Quebec.

Latest radar loop was showing banding over the area with the main
band southwest to northeast from Knox county to southeastern Marion
and Delaware. MRMS rainfall estimates were greater than 4 inches
over parts of Knox, Daviess and Greene counties since this morning.
Other smaller bands were also forming over west central parts of the
forecast area.  So, heavy rain and flooding are possible and
discussed in more depth below in the Hydrology section. Blend pops
look good with categorical south of a Bloomington to Sullivan line
and tapering off to small chance northeast of a Clinton to
Crawfordsville to Kokomo line.

With widespread convection, will go at or above 12z MOS with lows in
the upper 60s to lower 70s.

&&

.SHORT TERM.../Sunday through Tuesday/
Issued at 111 PM EDT Sat Aug 13 2016

Heavy rain and flooding will be the main concern for the short term
as models continue to depict a stalled front over southern Indiana
and an upper Louisiana low eventually lifting northeast over central
Indiana on Tuesday. These features along with the area being within
the right rear quadrant of an upper jet will interact with a
tropical and unstable atmosphere and will be plenty of ammo for
widespread showers and thunderstorms through the period and
especially south of a Terre Haute to Indianapolis to Muncie line.
This area could see flash flooding at times this weekend through
early next week along with the possibility of river flooding next
week. More specific info can be found in the Hyrdo section below.

Blend pops look good with generally likely pops near and south of
Terre Haute, Indianapolis and Muncie and chance pops north of that
line through Monday. Heavy rain is possible during this time.
However, the best chance of more heavy rain will be Monday night and
into Tuesday as the main Louisiana energy moves across the area. All
counties will see high chances of showers and thunderstorms then.

With widespread convection around, prefer temperatures at or below
12z MOS during the day and at or above MOS at night.

&&

.HYDROLOGY.../this afternoon through Tuesday/
Issued at 111 PM EDT Sat Aug 13 2016

Precipitable water values 2 to 2.5 inches over the Flash Flood Watch
area will come down slightly starting Sunday afternoon as the cold
front stalls over southern Indiana. However, 2 to 2.5 precipitable
water numbers will return to all of central Indiana Monday night
into Tuesday as the Louisiana energy moves over the area. Thus, the
highest potential for heavy rain looks to be south of a Terre Haute
to Indianapolis to Muncie line through Sunday and then over all of
central Indiana Monday night into Tuesday. Currently, the Flash
Flood Watch runs through 12z Monday for our southernmost two tiers
of counties including Sullivan through Decatur and south. This still
looks pretty good given the dynamics, radar loop and HRRR. May need
to eventually extend and perhaps expand the Flash Flood Watch due to
the heavy rain potential associated with the main arrival of the
Louisiana energy.

Upstream 24 hour rainfall totals ending 12z this morning of
generally 3 to 6 inches over central Illinois strongly support the
potential of heavy rain and flooding over the Watch area. This is
further driven home by MRMS radar estimated 4 plus inch total
banding over parts of Daviess, Knox and Greene counties through 1
pm. Have a flash warning out for that area until 345 pm and one for
Delaware county until 4 pm.

River flooding may develop across the area next week due to these
heavy rains.

&&

.LONG TERM /Tuesday through Friday/...
Issued at 337 AM EDT Sat Aug 13 2016

The very wet conditions of the short term will continue at least
into early Tuesday as a weak area of low pressure moves across
northern Indiana.   Models indicate a frontal system will lift north
of the area Tuesday night and we will be under a humid southwest
flow rest of the long term period through day 7.   This combined
with a series of weak upper disturbances will keep us with a daily
chance of thunderstorms much of next week.

Generally stayed close to model initialized temperatures. Clouds and
precipitation will keep high temperatures slightly cooler than
normal Tuesday...but high temperatures will rise to slightly above
normal after the middle of next week.  Lows will be slightly warmer
than normal much of the period.

&&

.AVIATION /Discussion for the 131500z IND taf Update/...

MVFR conditions expected at most TAF site the next few hours.
Radar beginning to show development across the area as bands of
Precip were stretching from near Muncie to IND to near Vincennes.
Coverage should continue to increase as daytime heating induces a
bit of instability. At the moment Lightning strikes appear limited
in the area...and have trended toward showers for the next few
hours.

Previous discussion below

/Discussion for the 13/1200Z TAF Issuance/...
Issued at 715 AM EDT SAT AUG 13 2016

Marginal flying conditions will be the rule as scattered showers
spread east across central Indiana this morning and numerous
showers and thunderstorms occur this afternoon.  A cold front
from the southern tip of lake Michigan to just south of KSTL will
stall across the southern portions of central Indiana tonight and
numerous showers and thunderstorms will occur over southern sections
tonight.

Could be periods of VFR ceilings outside of showers and storms this
afternoon...but conditions should be predominately MVFR.  Model
soundings indicate areas of IFR ceilings and visibilities will
occur later tonight.

Winds will be south to southwest around 8 knots today and light
west or southwest tonight.

&&

.IND Watches/Warnings/Advisories...
Flash Flood Watch from 2 PM EDT this afternoon through Monday
morning for INZ060>065-067>072.

&&

SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...MK
HYDROLOGY...MK
LONG TERM....JH
AVIATION...JH/JP
Hazardous weather outlook, Aug 13, 4:15 AM EST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
515 AM EDT SAT AUG 13 2016

INZ021-028>031-035>049-051>057-140915-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE
515 AM EDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: THUNDERSTORMS POSSIBLE. A FEW STORMS COULD BE STRONG.

HAZARDS: HEAVY RAIN. LOCALIZED FLOODING. GUSTY WINDS. LIGHTNING.

TIMING: ANY TIME...BUT HIGHEST CHANCES IN AFTERNOON.

DISCUSSION: A COLD FRONT WILL MOVE INTO THE AREA TODAY BRINGING
SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE THROUGH FRIDAY. HEAVY
RAINFALL IS EXPECTED AND FLOODING IS POSSIBLE FROM SATURDAY INTO
THE EARLY WEEK. LIGHTNING AND GUSTY WINDS WILL ALSO BE POSSIBLE.

DISCUSSION: A COLD FRONT STALL OUT NEAR CENTRAL INDIANA. THIS
WILL INTERACT WITH TROPICAL GULF MOISTURE AND PRODUCE SHOWERS AND
THUNDERSTORMS WITH HEAVY RAINFALL OFF AND ON WELL INTO THE WORK
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT RAINFALL AMOUNTS AND
STORM IMPACT REPORTS WOULD BE APPRECIATED THROUGHOUT THE NEXT
SEVERAL DAYS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ060>065-067>072-140915-
SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-
LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...BLOOMINGTON...COLUMBUS...VINCENNES...
BEDFORD...SEYMOUR
515 AM EDT SAT AUG 13 2016

...FLASH FLOOD WATCH FROM 2 PM EDT THIS AFTERNOON THROUGH MONDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: THUNDERSTORMS POSSIBLE. A FEW COULD BE STRONG.

HAZARDS: HEAVY RAIN. FLASH FLOODING. GUSTY WINDS. LIGHTNING.

TIMING: ANY TIME...BUT BEST CHANCES ARE THIS AFTERNOON AND
EVENING.

DISCUSSION: A COLD FRONT WILL MOVE INTO THE AREA TODAY BRINGING
SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE THROUGH FRIDAY. HEAVY
RAINFALL IS EXPECTED AND FLASH FLOODING IS POSSIBLE FROM SATURDAY
INTO THE EARLY WEEK. LIGHTNING AND GUSTY WINDS WILL ALSO BE
POSSIBLE.

DISCUSSION: A COLD FRONT STALL OUT NEAR CENTRAL INDIANA. THIS
WILL INTERACT WITH TROPICAL GULF MOISTURE AND PRODUCE SHOWERS AND
THUNDERSTORMS WITH HEAVY RAINFALL OFF AND ON WELL INTO THE WORK
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT RAINFALL AMOUNTS AND
STORM IMPACT REPORTS WOULD BE APPRECIATED THROUGHOUT THE NEXT
SEVERAL DAYS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The radar

The Indianapolis radar (KIND), 93 km away, was scanning. The volume nearest the first event began at 17:17 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Delaware

When
August 13, 12:20 PM EST to 2:45 PM EST
Where
Delaware County, 1.03 mi NE of Muncie to 1.1 mi NNE of Muncie
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
40.192, -85.388

Water, of unknown depth, was reported to be over the road in Muncie due to heavy thunderstorm rainfall. This report was received via Twitter.

Flash Flood, Putnam

When
August 13, 2:10 PM EST to 3:45 PM EST
Where
Putnam County, 3.2 mi WNW of Limedale to 3.13 mi WNW of Limedale
Cause
Heavy Rain
Property damage
$500
Crop damage
$2,000
Reported by
Law Enforcement
Coordinates
39.644, -86.931

Water, of unknown depth, was reported over West Walnut Street, west of Greencastle due to heavy thunderstorm rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658581, 658583.